Idaho, 2024

Damaging Winds in Idaho, July 25, 2024

July 25, 2024 · NWS PIH · 6 events in 3 counties and zones

Several 50 knot plus severe thunderstorm wind gusts occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Several 50 knot plus severe thunderstorm wind gusts occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 25, 12:11 PM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 25, 12:11 PM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
111 PM MDT Thu Jul 25 2024

.SHORT TERM...Tonight and Friday. Showers and thunderstorms are
increasing early this afternoon, and will progress north and east
through tonight. Many storms will produce little rain, but like
yesterday...we will see plenty of storms with a decent burst of
rain and gusty winds. There is a 50-90% chance of winds over 40
mph across a good chunk of eastern Idaho this evening, with some
low end potential for gusts near 60 mph. A MARGINAL RISK for
severe weather is still in place outside of the central mountains,
but we wouldn't be surprised to strong outflow winds anywhere
across our area. Thunderstorm potential decreases but still NOT
ZERO overnight as storms shift east. We will see more storms
tomorrow, although coverage is more limited and mainly across
higher elevations along the Montana border...as well as the South
Hills/Albion Mountains, southeast and eastern highlands. The
potential for wind gusts is lower, only 30-70% over 35 mph and not
really any signal for gusts closer t0 60 mph. Outside of storms,
it will be breezy...especially across the central mountains and
and Snake Plain/Magic Valley. We are looking at any wind-related
headlines at the moment. For tomorrow night, we will already see
the next round of showers and potential overnight storms lifting
northeast out of Utah.  Keyes

.LONG TERM...Saturday through next Thursday.
This weekend will feature the coolest temperatures we have seen
since early July with highs each day in the 70s and 80s across our
lower elevations. We will keep our daily isolated to scattered
thunderstorm chances going through Saturday as a H5 shortwave trough
lifts north out of the Great Basin, helping to introduce a 20-70%
chance of showers and storms throughout the day with best chances
across the Snake Plain south into Utah/Nevada and east into Wyoming.
Following that shortwave trough, SW flow will be reintroduced over
the area and will limit any shower and thunderstorm coverage to
around a 10-30% chance along the Montana and Wyoming border regions.

With predominant SW flow remaining in place for early next week,
temperatures will remain seasonable under the increasing influence
of high pressure overhead. By midweek next week, temperatures look
to respond to a H5 ridge axis shifting overhead which will bring
temperatures back to above normal levels with highs reaching the 90s
to low 100s. Very dry air moving onshore from the Pacific at this
time looks to keep the bulk of monsoon moisture south of Idaho
through the work week next week which will also lead to breezy winds
peaking each afternoon. By next weekend, long range model guidance
supports the potential return to more shower and thunderstorm
potential as a H5 trough in the NE Pacific moves onshore to WRN
Canada. MacKay

&&

.AVIATION...Predominant VFR and dry conditions will continue early this
afternoon ahead of a cold front passing overhead later this
afternoon and evening. This front will support isolated to scattered
showers and thunderstorms regionwide with a 60-90% chance at KPIH
and KBYI with a 40-60% chance at KIDA, KSUN, and KDIJ. Stronger
storms will be capable of producing MVFR/IFR VIS with heavy rain and
wind gusts in excess of 30-40 kts. Outside of convection, winds will
remain elevated this afternoon with gusts to around 20-25 kts.

Following this cold front today, breezy winds will help to introduce
a drier airmass into place for Friday in addition to increased
wildfire smoke from regional wildfires to our west. The latest HRRR
smoke model shows visibility dropping at KBYI early Friday morning
and to a lesser extent at other terminals as a mix of near-surface
smoke and smoke aloft build into southeast Idaho. For tomorrow,
expect some lingering shows and storms primarily SE of the Snake
Plain where a 30-60% chance of thunderstorms exists with less than a
10 percent chance up towards the CNTRL Mountains. MacKay

&&

.FIRE WEATHER...We will continue with RED FLAG WARNINGS through
this evening for all zones EXCEPT for Zone 422. Thunderstorm
coverage will be highest outside of the central mountains, where
the warnings for Zone 475/476 are more for wind/RH but does
include the potential for some thunderstorm development. There is
a 50-90% chance of wind gusts over 40 mph over a broad area of
central and eastern Idaho. There is a decent signal as well for
gusts close to 60 mph, so we will be watching for that. Wetting
rain potential is higher down south, with the best chance across
Zone 427 where chances are in the 30-60% range. Chances are in the
30-40% range across the Magic Valley (425) and from Pocatello
south and east (413) through this evening. Elsewhere they are
ranging anywhere from almost zero to 25-ish percent. Showers and
isolated thunderstorms will linger overnight generally along and
east of I-15. For Thursday, we will see another round of storms
across higher elevations outside of the central mountains. There
IS an area of isolated storms possible from Borah northeast toward
Gilmore Summit and Lone Pine during the afternoon. Coverage looks
limited enough to preclude any RED FLAG WARNINGs for thunderstorms
tomorrow. The potential for gusts is around 35 mph and down a bit
to 30-70%, and really no signal for gusts near 60 mph. Wetting
rain chances are down to 15-30% at best and mainly near the
Montana border. Wind gusts do look similar (maybe slightly weaker
in some spots) to today across the central mountains and Snake
Plain. We will issue a RED FLAG WARNING at some point this
afternoon or evening for Zones 410, 422, 475 and 476 for winds and
low humidity. Saturday has the potential to be another RED FLAG
day due to thunderstorms especially across Zone 476 and the rest
of eastern Idaho away from the central mountains. We will need to
monitor trends as there is some concern that early showers and
storms may complicate (in a good way) the potential for higher
coverage of lightning. Wetting rain and gust potential goes up
again on the flip side. After we see lingering storms near the
Montana border Sunday, we are back to warmer weather and dry
conditions.  Keyes

&&

.AIR QUALITY...Air quality is in the good to moderate range across
the area. However the 00z run of the HRRR smoke model shows a strong
push of smoke moving through the Treasure Valley into the Magic
Valley and Snake Plain Friday. Visibility could reduce to 5 to 10
miles and we could see deteriorating air quality on Friday.

13

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ410-411-413-
425-427-475-476.

Red Flag Warning from Noon Saturday until 10 PM MDT for
IDZ410-422-475-476.

&&

In the hours before

Local storm report, Jul 25, 4:33 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
533 PM MDT Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Gst     3 WSW Paul              42.59N 113.84W
07/25/2024  M56 MPH          Minidoka           ID   Mesonet

            Mesonet station RPTI 3 WSW Paul.

&&
Local storm report, Jul 25, 4:34 PM MST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
534 PM MDT Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Tstm Wnd Gst     6 NW Minidoka           42.80N 113.59W
07/25/2024  M52 MPH          Minidoka           ID   Mesonet

            Mesonet station MIN 6 NW Minidoka.

&&
Special weather statement, Jul 25, 4:34 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
534 PM MDT Thu Jul 25 2024

IDZ051-075-260015-
Shoshone/Lava Beds ID-Wood River Foothills ID-
534 PM MDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BLAINE AND NORTHEASTERN
LINCOLN COUNTIES THROUGH 615 PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Gannett, or 15 miles south of Hailey, moving east at
25 mph.

HAZARD...Wind gusts in excess of 45 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Carey, Little Wood Reservoir, Picabo, Bellevue, and Gannett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4320 11438 4324 11437 4326 11438 4326 11439
      4333 11440 4333 11453 4340 11453 4340 11455
      4342 11455 4354 11385 4314 11382 4318 11455
      4320 11455
TIME...MOT...LOC 2333Z 264DEG 26KT 4331 11441

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...45 MPH

DMH
Local storm report, Jul 25, 4:38 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
538 PM MDT Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Tstm Wnd Gst     4 ESE Minidoka          42.74N 113.42W
07/25/2024  M50 MPH          Blaine             ID   Mesonet

            UPR Hawley.

&&

CM
Local storm report, Jul 25, 4:40 PM MST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
540 PM MDT Thu Jul 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Gst     7 NNW Idahome           42.52N 113.43W
07/25/2024  M51 MPH          Cassia             ID   Dept of Highways

            RWIS ITD12 Yale I-84.

&&

CM
Special weather statement, Jul 25, 4:43 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
543 PM MDT Thu Jul 25 2024

IDZ054-058-260015-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
543 PM MDT Thu Jul 25 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BANNOCK AND EAST
CENTRAL POWER COUNTIES THROUGH 615 PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pocatello, moving northeast at 20 mph.

HAZARD...Wind gusts in excess of 35 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Pocatello, Chubbuck, and Portneuf Gap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4272 11251 4277 11260 4302 11240 4288 11215
TIME...MOT...LOC 2343Z 228DEG 18KT 4282 11247

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...35 MPH

MacKay

The radar

The Pocatello radar (KSFX), 112 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
July 25, 4:44 PM MST to 5:00 PM MST
Where
Lincoln County, 5 mi N of Owinza
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -114.050

A 60 mph wind gust measured 5 miles north of Owinza.

Thunderstorm Wind, Bingham

When
July 25, 5:10 PM MST to 5:20 PM MST
Where
Bingham County, 1 mi NE of Aberdeen
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.960, -112.836

A 62 mph wind gust measured at Aberdeen.

Thunderstorm Wind, Bingham

When
July 25, 5:15 PM MST to 5:30 PM MST
Where
Bingham County, 2 mi W of Springfield
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.080, -112.740

The Sterling RWIS site measured 62 mph wind gust.

Thunderstorm Wind, Butte

When
July 25, 5:45 PM MST to 6:00 PM MST
Where
Butte County, 11 mi ESE of Arco
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.569, -113.097

A 59 mph wind gust measured at the GRI INL INTEC/Grid 3 mesonet site.

Thunderstorm Wind, Butte

When
July 25, 5:50 PM MST to 6:05 PM MST
Where
Butte County, 10 mi SSE of Howe
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
43.646, -112.923

The Naval Reactors Facility mesonet site measured a 62 mph wind gust.

Thunderstorm Wind, Butte

When
July 25, 6:00 PM MST to 6:15 PM MST
Where
Butte County, 12 mi E of Howe
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.780, -112.760

The Sand Dunes mesonet site measured a 59 mph wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2024Every state in 2024This day in weather historyWarnings in Idaho, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206938, 1206945, 1206942, 1206952, 1206949, 1206948.